Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

March 18, 2021Claiborne County, Tennessee

NWS Morristown, TN issued this special weather statement at Mar 18, 2021, 4:14 PM EDT for Claiborne County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2021, 4:14 PM EDT (20:14 UTC)
Expired
Mar 18, 2021, 5:00 PM EDT
In force
46 min
Issued by
NWS Morristown, TN

County Claiborne County, TN

The radar

The Knoxville radar (KMRX), 47 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

516 
WWUS84 KMRX 182014
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
414 PM EDT Thu Mar 18 2021
 
TNZ014-182100-
Claiborne TN-
414 PM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAIBORNE COUNTY UNTIL
500 PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of New Tazewell, or 9 miles south of Middlesboro, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harrogate, Cumberland Gap, Arthur and Powell River Preserve. 

LAT...LON 3638 8374 3642 8379 3643 8380 3642 8381
      3642 8383 3643 8386 3643 8387 3658 8378
      3658 8369 3660 8367 3660 8355
TIME...MOT...LOC 2014Z 211DEG 26KT 3648 8375 

$$

JLB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Mar 18, 3:15 PM EDT, 59 minutes earlier.

Area forecast discussion, Mar 18, 3:15 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
315 PM EDT Thu Mar 18 2021

.SHORT TERM...(Tonight and Friday)

Key Messages:

1. Scattered showers and thunderstorms will develop the rest of the
afternoon, and some could produce marginally severe hail and gusty
winds.

2. Scattered showers continue tonight, especially across NE TN, SW
VA, and the eastern mountains.

3. A changeover to snow will occur across the highest peaks of the
E TN mountains late this evening into Fri morning with 1-3 inches
above 5000 feet.

4. Drier air will filter in during the day Fri with much cooler
temps in the low/mid 50's.

Discussion:

Late Afternoon/Evening...

2 PM satellite, water vapor, and RAP analysis places the large
mid/upper closed low over NW TN and SW KY with the occluded cold
front crossing the Plateau. Breaks in the overcast have allowed
surface temps to warm into the mid 60's/low 70's beneath the
increasingly cold pool aloft as the mid/upper low moves E, and this
has resulted in surface based CAPES building to 500-1000 J/Kg per
latest SPC mesoanalysis. New convection has initiated in a broken
line from the N Plateau into NE TN ahead of the cold front, and we
have issued several SPS's for pea to penny sized hail due to mid-
level lapse rates steepening to 7-8 C/Km, hail CAPE increasing to
300-500 J/Kg, and WBZ heights dropping to 5-6 thousand feet. There
will also be the potential for gusty winds with the strongest cells
this afternoon due to unidirectional deep layer (0-6 Km) shear of 60-
80 kts, significant mid-level drying (DCAPE values up to 800 J/Kg),
and melting hail. The biggest factor that is keeping the coverage
isolated is the dry air started to mix to the surface behind the
morning convection noted by Td's dropping into the 50's near the
Plateau early this afternoon, as well as, subtle subsidence behind
the morning convection. Overall, expect the line of convection to
remain broken as it propagates ENE ahead of the cold front with a
couple marginally severe storms possible. Behind this convection as
the cold front moves E, scattered showers are expected to fill in
from late afternoon through the evening as the mid/upper low shifts
overhead and further lowers freezing heights/steepens lapse rates.
Low topped convection with small hail remains possible through the
evening but will quickly wane after sunset. Winds have been gusty
this afternoon due to strong mixing and SW 850 mb flow of 50 kts. We
have seen 30+ kt gusts in parts of the central and S Valley. This
will decrease as temps cool through the evening.

Tonight...

The large mid/upper closed low will cross the S Appalachians early
tonight. 850 mb temps cool just below 0 C tonight, and with the
upper low and associated PVA overhead, as well as plenty of
moisture, scattered showers will continue, especially in NE TN and
SW VA, and this will mix with and change to snow over the highest
peaks of the E TN mountains. As the flow becomes more
northwesterly the second half of the night, some upslope
enhancement will also occur. HREF members suggest 1-3 inches of
snow over the highest peaks in Sevier county, which is just above
the WPC forecast. Used a blend of HREF and WPC giving 1-3 inches
of snow above 5000 ft tonight into Fri morning which seems very
reasonable. Issued an SPS for this light snow accumulation. Lows
tonight will cool into the upper 30's/mid 40's.

Friday...

A few snow showers or flurries will linger Fri morning in the
mountains, but building high pressure from the NW and associated
drier air will dry all areas out during the afternoon. Highs will
only reach the low/mid 50's.

Garuckas

.LONG TERM...(Friday Night through Thursday)
At the beginning of this period our area will be under an upper
northwest flow while at the surface high pressure and a cooler air
mass will be continuing to build into the region.  This high
pressure will continue to fill into the region over the weekend,
with Saturday and Sunday looking dry, with slightly below normal
early Spring Temperatures.

By Tuesday we get a surface return flow started and the next weather
system heads our way with showers increasing west to east Tuesday
afternoon and evening.  The overall pattern stays pretty unsettled,
with another system coming out of the Gulf around Thursday,
spreading moisture and rain chances towards us.  Keeping thunder out
of forecast for now.  Temperatures Tuesday through Thursday should
be mild, as minimum temps are limited by higher dew points and
cloud cover.

The Thursday system will be worth keeping up with--if it rides along
south of us toward the Atlantic, no big deal for us.  However, if it
moves northward toward the Ohio Valley, it would bring a lot of
moisture into our area and would need to be watched for heavy rain
potential and/or severe threat.

GM

&&

.AVIATION...
18Z TAF DISCUSSION.

Upper level cold core low pressure center should come rolling
through this evening. Along with the low, it should bring the
cloud cover associated with it, so what clearing there is this
afternoon will get filled in by clouds again west to east, this
afternoon or this evening. Once ceilings move in they will
probably continue through the end of the forecast period. In our
NE forecast area, there should be a good chance of showers in the
KTRI area this evening and into the early morning hours Friday,
but lesser chances farther south. As surface low and cold front
push through the area, winds will be veering overnight as well.

GM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             45  53  39  63  36 /  30  10  20   0   0
Knoxville McGhee Tyson Airport, TN  45  51  35  61  33 /  50  10  10  10   0
Oak Ridge, TN                       44  53  34  62  34 /  30   0  10   0   0
Tri Cities Airport, TN              42  51  28  61  29 /  80  10   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Mar 18, 3:00 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
300 PM EDT Thu Mar 18 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
300 PM EDT Thu Mar 18 2021 /200 PM CDT Thu Mar 18 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Rain showers will change to snow showers across the highest peaks
of the East Tennessee mountains this evening into Friday
morning. Snow accumulations of 1 to 3 inches are possible above
5000 feet.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Mar 18, 3:13 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Morristown TN
313 PM EDT Thu Mar 18 2021

TNZ014-015-VAZ001-182000-
Claiborne TN-Hancock TN-Lee VA-
313 PM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...
NORTHWESTERN HANCOCK AND SOUTHEASTERN LEE COUNTIES UNTIL 400 PM
EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tazewell, or 14 miles north of Rutledge, moving northeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sneedville, Jonesville, Tazewell, Pennington Gap, Howard Quarter,
Evanston and Kyles Ford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3666 8296 3660 8299 3659 8294 3641 8355
      3649 8359 3674 8319 3674 8314 3675 8313
      3678 8313 3681 8308
TIME...MOT...LOC 1913Z 236DEG 32KT 3649 8348

DH
Special weather statement, Mar 18, 4:02 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Morristown TN
402 PM EDT Thu Mar 18 2021

TNZ013-182045-
Campbell TN-
402 PM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CAMPBELL COUNTY
UNTIL 445 PM EDT...

At 402 PM EDT, Doppler radar was tracking a strong thunderstorm near
Red Ash, or 11 miles south of Williamsburg, moving northeast at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jellico and Indian Mountain State Park.

LAT...LON 3659 8398 3646 8412 3655 8425 3656 8425
      3657 8426 3659 8426
TIME...MOT...LOC 2002Z 217DEG 26KT 3658 8415

Garuckas
Special weather statement, Mar 18, 4:03 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Morristown TN
403 PM EDT Thu Mar 18 2021

TNZ014-015-182030-
Claiborne TN-Hancock TN-
403 PM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAIBORNE AND
NORTHWESTERN HANCOCK COUNTIES UNTIL 430 PM EDT...

At 403 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Tazewell, or 11 miles north of Rutledge, moving northeast at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
New Tazewell, Tazewell, Springdale, Lone Mountain, Powell River
Preserve and Sandlick.

LAT...LON 3659 8324 3635 8362 3641 8371 3660 8356
      3660 8327
TIME...MOT...LOC 2003Z 220DEG 28KT 3644 8360

JLB
Local storm report, Mar 18, 4:09 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             3 NNE HOWARD QUARTER    36.51N 83.39W
03/18/2021  E1.00 INCH       CLAIBORNE          TN   911 CALL CENTER

            QUARTER SIZED HAIL NEAR THE
            CLAIBORNE/HANCOCK COUNTY LINE.

&&

GARUCKAS
Local storm report, Mar 18, 4:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
414 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             3 NNE HOWARD QUARTER    36.50N 83.39W
03/18/2021  E1.00 INCH       CLAIBORNE          TN   PUBLIC

            QUARTER SIZED HAIL ESTIMATED AT THE
            CLAIBORNE/HANCOCK COUNTY LINE.

&&

GARUCKAS
Special weather statement, Mar 18, 4:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
414 PM EDT Thu Mar 18 2021

TNZ014-182100-
Claiborne TN-
414 PM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAIBORNE COUNTY UNTIL
500 PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of New Tazewell, or 9 miles south of Middlesboro, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harrogate, Cumberland Gap, Arthur and Powell River Preserve.

LAT...LON 3638 8374 3642 8379 3643 8380 3642 8381
      3642 8383 3643 8386 3643 8387 3658 8378
      3658 8369 3660 8367 3660 8355
TIME...MOT...LOC 2014Z 211DEG 26KT 3648 8375

JLB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 9:12 PM EDTAreal Flood WarningMRXBradley, Hamilton, Marion6 hr
Mar 18, 9:19 AM EDTSpecial Weather StatementMRXJefferson41 min
Mar 18, 9:30 AM EDTSpecial Weather StatementMRXGrainger, Hancock45 min
Mar 18, 9:54 AM EDTRiver Flood WarningMRXBledsoe, Marion, Sequatchie33 hr
Mar 18, 10:35 AM EDTAreal Flood AdvisoryMRXBlount, Claiborne, Grainger, Hancock, Jefferson, Knox3 hr
Mar 18, 11:15 AM EDTSpecial Weather StatementMRXSullivan, Washington45 min
Mar 18, 11:28 AM EDTAreal Flood AdvisoryMRXHancock3 hr
Mar 18, 12:59 PM EDTSpecial Weather StatementMRXCampbell46 min
Mar 18, 1:13 PM EDTSpecial Weather StatementMRXAnderson47 min
Mar 18, 1:19 PM EDTSpecial Weather StatementMRXGreene41 min
Mar 18, 1:42 PM EDTSpecial Weather StatementMRXAnderson, Union48 min
Mar 18, 1:52 PM EDTSpecial Weather StatementMRXGreene, Sullivan, Washington53 min
Mar 18, 2:07 PM EDTSpecial Weather StatementMRXClaiborne23 min
Mar 18, 2:12 PM EDTSpecial Weather StatementMRXCampbell48 min
Mar 18, 2:23 PM EDTSpecial Weather StatementMRXClaiborne52 min
Mar 18, 2:36 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock, Union39 min
Mar 18, 3:02 PM EDTSpecial Weather StatementMRXKnox43 min
Mar 18, 3:12 PM EDTSpecial Weather StatementMRXUnion48 min
Mar 18, 3:13 PM EDTSpecial Weather StatementMRXHancock47 min
Mar 18, 3:19 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock41 min
Mar 18, 4:02 PM EDTSpecial Weather StatementMRXCampbell43 min
Mar 18, 4:03 PM EDTSpecial Weather StatementMRXClaiborne27 min
Mar 18, 4:23 PM EDTSpecial Weather StatementMRXUnicoi37 min
Mar 18, 4:50 PM EDTSpecial Weather StatementMRXCarter25 min
Mar 18, 5:13 PM EDTSpecial Weather StatementMRXJefferson32 min
Mar 18, 6:08 PM EDTSpecial Weather StatementMRXHawkins37 min
Mar 18, 6:41 PM EDTSpecial Weather StatementMRXHawkins34 min
Mar 18, 7:04 PM EDTSpecial Weather StatementMRXCarter26 min
Mar 18, 7:40 PM EDTAreal Flood AdvisoryMRXGreene, Hawkins3 hr
Mar 18, 7:42 PM EDTSevere Thunderstorm WarningMRXJohnson26 min
Mar 18, 4:25 PM EDTSpecial Weather StatementMRXCity of Norton35 min
Mar 18, 4:40 PM EDTSpecial Weather StatementMRXRussell35 min
Mar 18, 5:30 PM EDTSpecial Weather StatementMRXWashington30 min
Mar 18, 5:56 PM EDTSpecial Weather StatementMRXWashington34 min
Mar 18, 7:37 PM EDTSpecial Weather StatementMRXWashington38 min

Nearby

Special Weather Statements in Tennessee, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.